Dr Bonkovsky relates an interesting case in which a man developed severe hepatotoxicity after ingesting 1 to 3 g of acetaminophen per day for an acute illness. The enhanced toxicity was assumed to be caused by chronic underlying cardiopulmonary disease. In our study, there were no patients with significant underlying chronic cardiopulmonary disease. The patients in our study with clearly enhanced toxicity (ie, hepatotoxicity after consuming < 10 g/d) appeared to be generally healthy individuals who had acute illnesses that markedly impeded food intake, but not acetaminophen consumption. It is interesting to note that Bonkovsky's patient also had an acute illness that decreased food intake for several days prior to his liver injury.
The letter from Drs Nelson and Temple emphasizes the relative safety of acetaminophen when used for limited periods of time, as directed. With this, we agree. On the other hand, aspirin and NSAIDs are also relatively safe